[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.163.129.96. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
The Cutting Edge
March 1999

Amiodarone-Induced Pigmentation Resolves After Treatment With the Q-Switched Ruby Laser

Author Affiliations
 

GEORGE J.HRUZAMDLYNN A.CORNELIUSMDJOHNSTARRMD

Arch Dermatol. 1999;135(3):251-253. doi:10.1001/archderm.135.3.251
REPORT OF CASES

A 55-year-old woman presented with a 3-year history of diffuse blue-gray pigmentation on the nose, cheeks, and upper lips with sparing of the skin flexures. She had been treated with amiodarone for approximately 10 years because of severe cardiac arrhythmia with a cumulative dose of more than 900 g and a maintenance dose of 250 mg/d. She was taking no other medication. Results of light microscopy of a biopsy specimen from the discolored skin showed granular yellow-brown pigment in the cytoplasm of dermal melanophages at the junction of the papillary and reticular dermis (Figure 1 and Figure 2). Results of iron stain testing were negative.

Figure 1.
Results of light microscopy of a biopsy specimen taken from the discolored skin shows granular yellow-brown pigment in the cytoplasm of dermal melanophages at the junction of the papillary and reticular dermis (hematoxylin-eosin, original magnification ×90).

Results of light microscopy of a biopsy specimen taken from the discolored skin shows granular yellow-brown pigment in the cytoplasm of dermal melanophages at the junction of the papillary and reticular dermis (hematoxylin-eosin, original magnification ×90).

Figure 2.
Closer view of the same section as shown in Figure 1, the pigment-laden dermal melanophages (hematoxylin-eosin, original magnification ×480).

Closer view of the same section as shown in Figure 1, the pigment-laden dermal melanophages (hematoxylin-eosin, original magnification ×480).

THERAPEUTIC CHALLENGE

The only known therapy for amiodarone-induced pigmentation is discontinuation of drug treatment. However, the severity of the patient's heart disease did not allow a reduced dose of amiodarone or a switch to another drug. The patient experienced the cosmetically stigmatizing blue-gray pigmentation of the face.

SOLUTION

A small area on the nose was chosen for a therapeutic test with the Q-switched ruby laser at an energy fluence of 8 J/cm2, wavelength, 694 nm; spot size, 5 mm; and pulse duration, 40 nanoseconds. Within 4 weeks, the pigmentation disappeared in the treated site with no change in nontreated areas (Figure 3, top). The remaining hyperpigmentation on the nose, cheeks, and upper lips was treated using the same parameters with equivalent resolution of the hyperpigmentation after a single treatment. There were no adverse effects of the laser therapy. Pigmentation did not recur during the follow-up period of 1 year (Figure 3, bottom).

Figure 3.
Top, Amiodarone-induced blue-gray pigmentation on the nose, cheeks, and upper lip of a 55-year-old woman 4 weeks after treatment of a small area of the nose with the Q-switched ruby laser. Bottom, The same patient 12 months after the final laser treatment with the Q-switched ruby laser shows nearly complete resolution of the hyperpigmentation.

Top, Amiodarone-induced blue-gray pigmentation on the nose, cheeks, and upper lip of a 55-year-old woman 4 weeks after treatment of a small area of the nose with the Q-switched ruby laser. Bottom, The same patient 12 months after the final laser treatment with the Q-switched ruby laser shows nearly complete resolution of the hyperpigmentation.

COMMENT

The class III antiarrhythmic drug amiodarone, an iodinated benzofurane derivative, has been used in the management of intractable cardiac arrhythmias in Europe since 1964. Skin reactions are common, usually presenting as photosensitivity and less frequently as a blue-gray pigmentation on sun-exposed areas of the skin.1,2 In most cases, a photosensitivity reaction in sun-exposed areas occurs prior to pigmentation. Blue-gray discoloration is seen in 2% to 24 % of patients and appears to be related to a daily amiodarone dose of more than 200 mg.3 Skin deposits are observed 7 to 60 months after the start of therapy.3 Results of light microscopy of the discolored skin show aggregates of granular yellow-brown pigment in the cytoplasm of dermal histiocytes at the junction of the papillary and reticular dermis. Results of staining are moderately positive for periodic acid–Schiff and strongly positive for Ziehl-Neelsen and Fontana stain.4 Electron microscopy studies of affected skin reveal lysosomal membrane-bound dense bodies within the cytoplasm of histiocytes, believed to be lipofuscin. Pigmentation usually fades spontaneously within 1 year after cessation of treatment with the drug, but there are some patients in whom the hyperpigmentation persists.5

The Q-switched ruby laser uses very high-energy pulses that produce specific thermally mediated injury to exogenous and endogenous pigment and pigment-containing cells. Q-switched ruby laser therapy is effective in treating dermal pigmentation, particularly blue-black tattoos and some pigmented lesions.6 Recently, clearing of minocycline-induced pigmentation after treatment with the Q-switched ruby laser was reported.7,8

Although medically benign, amiodarone-induced pigmentation may be cosmetically disfiguring. Currently, there are no effective therapies to reverse this condition except discontinuation of drug treatment. As this was not possible in our patient, treatment with the Q-switched ruby laser was performed, resulting in resolution of the colored lesions after a single treatment. Laser therapy was very well tolerated. Hypopigmentation or scarring did not occur. Thus, we recommend Q-switched ruby laser for the treatment of amiodarone-induced hyperpigmentation. Even if recurrences are to be expected since amiodarone therapy cannot be discontinued, our patient had real benefit from the laser treatment.

References
1.
Dootson  GByatt  C Amiodarone-induced vasculitis and a review of the cutaneous side-effects of amiodarone. Clin Exp Dermatol. 1994;19422- 424Article
2.
Rappersberger  KHönigsmann  HOrtel  BTanew  AKonrad  KWolff  K Photosensitivity and hyperpigmentation in amiodarone-treated patients: incidence, time course, and recovery. J Invest Dermatol. 1989;93201- 209Article
3.
Kounis  NGFrangides  CPapadaki  PJZavras  GMGoudevenos  J Dose-dependent appearance and disappearance of amiodarone-induced skin pigmentation. Clin Cardiol. 1996;19592- 594Article
4.
Granstein  RDSober  AJ Drug- and heavy metal-induced hyperpigmentation. J Am Acad Dermatol. 1981;51- 18Article
5.
Harris  LMcKenna  JWRowland  EHolt  DWStorey  GCAKrikler  DM Side effects of long-term amiodarone therapy. Circulation. 1983;6745- 51Article
6.
Michel  SHohenleutner  UBaümler  WLandthaler  M Q-switched ruby laser in dermatologic therapy: use and indications. Hautarzt. 1997;48462- 470Article
7.
Knoell  KAMilgraum  SSKutenplon  M Q-switched ruby laser treatment of minocycline-induced cutaneous hyperpigmentation. Arch Dermatol. 1996;1321251- 1252Article
8.
Tsao  HBusam  KBarnhill  RLDover  JS Treatment of minocycline-induced hyperpigmentation with the Q-switched ruby laser. Arch Dermatol. 1996;1321250- 1251Article
×